Best-selling antibiotics like Cipro and Levaquin may be doing you more harm than good.
On the morning of October 4th, 2010, Keri woke with symptoms of a UTI. Being no stranger to this, she called her boss to tell her she was going to run by the minor emergency clinic and would be a few minutes late to work. The doctor gave her a prescription for Levaquin. Within an hour of taking her first pill, the left side of her face was swollen, her breathing was labored, she was chilled to the bone, shaking, nauseous and her heart was racing. She took a Benadryl, called the doctor and was assured that the worst would be over soon.
It was just the beginning.
Keri’s health began to deteriorate immediately. She had to leave her job and lay on the couch for a year as she suffered with: abdominal cramping, headaches, shakiness, dizziness, loss of appetite and weight, nausea, hot and cold flashes, bouts of constipation and diarrhea, weakness, achiness, tinnitus, brain fog, sight problems, tremors, electrical zaps through her body, memory loss, heartburn, muscle wasting, strange rashes, back pain, tachycardia, fatigue, insomnia, joint and muscle pain, neuropathy, low blood pressure, food and chemical sensitivities, teeth breaking and more.
She told every doctor she saw that she’d been sick ever since a reaction to Levaquin and she believed them when they said it couldn’t be related – until she decided to look up the drug she had reacted to. She read so many stories like her own and finally knew what had plagued her body – Fluoroquinolone Toxicity. (Read more about Keri’s story here.)
The Shocking Truth
In 2008, the FDA issued its first Black Box warning for the Fluoroquinolones; this highly toxic class of medications was known for causing tendon ruptures. Since then, additional warnings have been given because “these medicines are associated with disabling and potentially permanent side effects of the tendons, muscles, joints, nerves, and central nervous system that can occur together in the same patient.” Other serious and disabling side effects can include permanent peripheral neuropathy, worsening of myasthenia gravis, cardiac effects, dermatologic reactions, and hypersensitivity.
Reports of adverse effects to this class of antibiotics continue to pour into the FDA, and lawsuits against the manufacturers abound. Current investigations include association of these drugs with reports of retinal detachment in the eye and aortic aneurysm or dissection. If a connection is found, these former-chemotherapy-drugs-turned-antibiotics will go from warnings for being dangerous and disabling to outright deadly.
Fluoroquinolone antibiotics like Cipro (ciprofloxacin), Levaquin (levofloxacin), Avelox (moxifloxacin), Factive (gemifloxacin), Noroxin (norfloxacin), and Floxin (ofloxacin) disrupt collagen synthesis and do damage at the DNA level. This effect comes primarily from the fluoride component of the drugs, which gives them their potency. Fluoride is also responsible for their ability to penetrate into deeper tissues and cross the blood-brain barrier, making them potent neurotoxins and affecting the brain and entire central nervous system. As high as 91 percent of patients taking these drugs have reported nervous system effects from dizziness to even psychosis, not to mention the musculoskeletal, sensory, cardiovascular, skin, and gastrointestinal reactions.
What To Do if You’ve Been “Floxed”
Sadly, Keri’s story is far too common. Fluoroquinolone antibiotics are some of the most commonly prescribed drugs on the market, so reactions and adverse effects are numerous. If you’ve been injured by one of these drugs, here are 5 steps you can take to recover and restore your health.
1. Clean Up Your Diet. Reduce inflammation and start flushing out the toxins just by cleaning up your diet. If you have fluoroquinolone toxicity, it’s like having a nuclear bomb go off in your gut, with damage all the way down to your cellular DNA. You may have sensitivities you’ve never had before with diarrhea or constipation as your constant companion. The clean, organic, anti-inflammatory foods on my Fat Flush Plan are the perfect prescription to nourish your cells and start the natural healing and detox process your body is craving.
2. Detox Your Liver and Heal Your Gut. Once you’ve tailored your diet to feed your cells, it’s time to support your liver and get the toxins out. Healing from fluoroquinolone toxicity is a marathon, not a sprint, so I don’t recommend harsh herbs to detox the liver. Instead, gentle cleansing and support with UNI KEY’s Liver Lovin Formula is my go-to, along with a heaping scoop of Daily Greens Formula.
3. Fight the Fluoride. While a small amount of naturally occurring fluoride in foods isn’t toxic, the fluoride in these antibiotics has proven to be neurotoxic, crossing the blood-brain barrier and wreaking havoc. Boron is a naturally occurring trace mineral vital to your health and is proven in studies to detox fluoride from the body at a dose of at least 3mg per day. Another way to fight fluoride is with iodine. Fluoride and iodine are both halogens, which means you can displace fluoride by supplementing with iodine.
4. Support Collagen Synthesis. If you’ve been “floxed,” the damage goes deep into many different tissues. Collagen is a building block in the membrane of every cell in your body. These fluoroquinolone drugs are toxic to collagen and block collagen synthesis. Matthias Rath, MD, who continues the work and research of Linus Pauling, found the combination of Vitamin C, Lysine, Proline, and EGCG (a polyphenol from green tea) promotes healthy synthesis of collagen and increases the strength of its matrix. The time-released formula of UNI KEY’s Time-C gives you a steady supply of vitamin C throughout the day available to aid in the repair of your cells.
5. Supplement to Block the Damage. The fluoride in these antibiotics binds magnesium, creating a brittle compound that tenses up muscles and causes susceptibility to tendon damage. Magnesium deficiency is thought to be a cause of fluoroquinolone toxicity. The fluoride in these drugs also depletes intracellular magnesium, so it’s essential to keep supplementing and building your supply back up even once you are feeling better. UNI KEY’s Mag-Key is the most absorbable magnesium supplement that I’ve personally ever taken, without diarrhea or digestive upset.
With treatments like IV Vitamin C therapy proving successful for infections even as severe and life-threatening as sepsis, the question becomes should we “just say no” to antibiotics? According to the FDA, the risk of these drugs already outweighs the benefit for most people. Unless you have a life-threatening bacterial infection that hasn’t responded to any other treatment (including IV Vitamin C), I highly recommend asking for other options before you accept a prescription for any of these dangerous Fluoroquinolone antibiotics.